Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
July 2, 2001

Hypoglycemia

advertisement
Question from Sydney, New South Wales, Australia:

My fiancee went to bed at about 1 am with a blood sugar of 5.1 mmol/L [91.8 mg/dl], but when I woke at 7 am there was obviously a problem. By 7:05 am, she began shaking and was hallucinating, dropping into a seizure about a minute after. I got her to swallow some sugar, but I called the paramedics anyway and they gave her a glucagon injection, although her sugars were already on their way back up.

We have only been living together about four months and she hasn’t had any problems with episodes or high blood sugar levels for eight years, and her recent A1c was 6.1% which she was really happy with. So although we have discussed what to do in an emergency, I probably wasted those first five minutes just staying with her to work out what was wrong, instead of going straight away for a sugar drink. Don’t worry; I’ll beat myself up over that for years to come.

Since this episode, her blood sugar levels have all been way out, even on days like yesterday when she only had some bread, her sugar level stayed between 14.9 to 17.5 mmol/L [268 to 315 mg/dl] all day. She is also now having bad back pain although her kidneys do not seem tender to the touch. Are these problems that are commonly experienced after an episode and injection ? I feel a bit helpless, I am trying to be as good a partner as I can, and I just want to learn as much as possible

Answer:

Try not to beat yourself up too much. These are problems we talk about a lot and they happen. The important thing is that you learned a little something and are more prepared if it happens again. Nocturnal hypoglycemia is much more common than we think. Because we don’t routinely monitor at night, we don’t pick up all the lows that occur. A common reason for lows late at night would be alcohol consumption. Alcohol has the effect of decreasing glucose output from the liver hours after the last drink is consumed.

When low sugars occur, it is helpful if you can get a reading. If there is an emergency, this is not practical. Glucagon is a hormone which will acutely raise the blood sugar and allow a return of consciousness. However, the duration of action of the glucagon is short. Patients are encouraged to eat something which has glucose in it and is rapidly absorbed upon regaining consciousness. This is to prevent relapsing back into a low sugar state.

It is my opinion that the glucagon shot is not the reason for the persistently elevated sugars. It may be that the back pain is symptomatic of a urinary tract infection which can increase blood sugars. Any infection can do this because it increases the stress hormones that counteract insulin. She may need to have this possibility checked out by her physician.

JTL